Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS El Paso, TX

September 6, 2005Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 6, 2005, 4:40 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2005, 4:40 PM MDT (22:40 UTC)
Expired
Sep 6, 2005, 6:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 101 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 062246
FFWEPZ
NMC051-070045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
440 PM MDT TUE SEP 6 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES

* UNTIL 645 PM MDT

* AT 435 PM MDT...DOPPLER WEATHER RADAR HAS INDICATED AS MUCH AS 3 
TO 4 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR OVER AND JUST SOUTH 
OF TRUTH OR CONSEQUENCES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ELEPHANT   BUTTE AND WILLIAMSBURG

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3326 10713 3306 10712 3304 10725 3326 10734

$$

20 / NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:49 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 6, 2:49 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
249 PM MDT TUE SEP 6 2005

.SYNOPSIS...
ABUNDANT MOISTURE CONTINUES TO LAY ACROSS THE AREA...COMBINED
THAT WITH A SLIGHTLY UNSTABLE AIRMASS AND WEAK WINDS ALOFT AND WE
WILL AGAIN SEE VERY HEAVY RAINFALL TOTALS THIS EVENING. ON
WEDNESDAY DRIER AIR WILL WORK INTO THE AREA...BUT NOT ENOUGH TO
COMPLETELY ELIMINATE OUR THUNDERSTORM CHANCES. LOOKING AHEAD TO
THE COMING WEEKEND THE MOISTURE WILL RETURN AND OUR CLOUDS AND
CHANCES FOR THUNDERSTORMS WILL ALSO INCREASE. TEMPERATURES WILL
CONTINUE TO RUN NEAR NORMAL OR A FEW DEGREES BELOW NORMAL INTO
THE WEEKEND.

&&

.DISCUSSION...
PRECIPITAL WATERS CONTINUE WELL ABOVE NORMAL...WARM CLOUD DEPTH
IS OVER 3.5 KILOMETERS AND WINDS ARE LIGHT...SO WE WILL SEE
ISOLATED HEAVY RAINFALL AGAIN TODAY. THERE WAS NO OBVIOUS
TRIGGERS IN THE MODELS OR SAT PICS SO I HELD OFF ON ANOTHER FLASH
FLOOD WATCH...BUT THERE WILL PROBABLY BE SOME ISOLATED FLOODING
LATER THIS AFTERNOON AND EARLY EVENING. THE UPPER HIGH THAT HAS
BEEN LURKING JUST TO OUR EAST THE LAST COUPLE OF DAYS WILL NOSE
ITS WAY INTO HERE STARTING TOMORROW...THAT WILL HELP PUSH THE
MOISTURE PLUME OFF TO OUR WEST. THIS WILL DRY US OUT...AND WARM
US UP A FEW DEGREES. DESPITE THE DRIER AIR THERE WILL BE ENOUGH
MOISTURE TRAPPED UNDERNEATH THE RIDGE TO KEEP SOME ISOLATED
CHANCES FOR THUNDERSTORMS IN THE FORECAST. THE MODELS HAVE ALL
BEEN CONSISTENT IN BRINGING A COUPLE OF TROFS INTO THE WEST
COAST. THE FIRST TROF WILL MOVE ASHORE ON THURSDAY AND FRIDAY AND
THAT WILL SLOWLY START TO PUSH THE MOISTURE PLUME BACK TO THE
EAST...SO THIS WEEKEND LOOKS LIKE WE WILL AGAIN SEE A GOOD SHOT
FOR HEAVY RAINFALL. FOR THE START OF NEXT WEEK A SECOND STRONGER
TROF WILL DIG INTO THE WEST COAST AND THIS WILL REINFORCE THE
EAST PUSH OF THE MOISTURE PLUME SO WE WILL SEE A SLOW DRYING
TREND AS WE MOVE THROUGH THE FIRST PART OF NEXT WEEK AS THE PLUME
SLOWLY MOVES OFF TO OUR EAST.

TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL TOMORROW...BUT
WILL GET CLOSE TO NORMAL LEVELS FOR THE END OF WEEK. THEN WITH
THE RETURN OF THE MOISTURE WELL SEE THEM DROP A FEW DEGREES
BELOW NORMAL FOR THE WEEKEND.

&&

.AVIATION...
SCT TSTMS WL REMAIN MOSTLY OVER THE GILA AND SACRAMENTO RANGES THRU
ERLY EVNG AS MORE MOISTURE STREAMS IN FM THE S. VSBYS SHD LWR TO
MVFR CATEGORY IN HEAVIER RAIN SHAFTS. WITH PLENTY OF MOISTURE IN
ATMOSPHERE...TAF SITES AND TWB RTES SHD SEE SCT MID DECKS THRU ERLY
MRNG.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  88  66  90  67 /  30  20  20  10  10
SIERRA BLANCA TX        63  85  60  83  60 /  30  20  20  10  10
LAS CRUCES              66  86  65  90  64 /  30  20  20  10  10
ALAMOGORDO              68  83  65  85  65 /  30  20  20  10  10
CLOUDCROFT              45  67  44  68  46 /  30  30  20  20  10
TRUTH OR CONSEQUENCES   66  84  63  87  63 /  30  20  20  10  20
SILVER CITY             57  80  56  82  60 /  40  30  30  20  20
DEMING                  66  86  63  88  63 /  30  20  20  10  20
LORDSBURG               66  87  63  89  63 /  30  30  30  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

15
Hazardous weather outlook, Sep 6, 11:15 AM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1115 AM MDT TUE SEP 6 2005

NMZ022>025-030>032-TXZ055-056-062310-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1115 AM MDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

DEEP MOISTURE CONTINUES TO LIE OVER THE AREA.  THIS MOISTURE WILL
COMBINE WITH AFTERNOON HEATING TO GIVE US SCATTERED THUNDERSTORMS.
SOME OF THESE STORMS WILL PRODUCE EXCESSIVE RAINFALL OF 1 TO 2
INCHES.  RUNOFF FROM THESE STORMS COULD CAUSE SOME MINOR FLASH
FLOODING.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF THE RIO
GRANDE.

.DAYS TWO THROUGH SEVEN...

DRIER AIR WILL MOVE INTO THE REGION WEDNESDAY...BUT THE THREAT OF
THUNDERSTORMS WILL CONTINUE WED THROUGH FRIDAY.  ON SATURDAY AND
SUNDAY MOISTURE WILL AGAIN RETURN TO REGION FOR AN INCREASED CHANCE
OF THUNDERSTORMS AND HEAVY RAIN.  FOR THE FIRST PART OF NEXT WEEK
DRIER AIR AGAIN MOVES IN TO DECREASE OUR CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR HEAVY RAINS AND MINOR
FLOODING.

In the hours before

Special weather statement, Sep 6, 11:10 AM MDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT TUE SEP 6 2005

NMZ022>025-030>032-TXZ055-056-070300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1110 AM MDT TUE SEP 6 2005

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE
   HEAVY RAIN AND POSSIBLE LOCAL FLOODING...

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AS THE ATMOSPHERE
REMAINS MOIST AND UNSTABLE. EXPECT THESE STORMS TO MOVE SLOWLY
TOWARD THE NORTH. THE HEAVY RAIN IN CONJUNCTION WITH THE SLOW
MOVEMENT WILL CONTINUE THE POSSIBILITY OF LOCALIZED FLOODING OF
LOW-LYING AND FLOOD PRONE AREAS THROUGH THIS EVENING.

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.